Case Study Shows Desensitisation May Solve Allergic Reaction to Human Insulin
The study was conducted in a U.K. hospital in response to a type 1s' extreme allergic reaction to injections of human insulin. The subject, a 36-year-old man, developed itching, swelling and inflammation at his injection site. Between 15 and 20 minutes after injection, his symptoms would spread to more general reactions such as nasal irritation and swelling of the tongue and lips, then recede until the next injection.
Skin tests showed the man's reactions were to the insulin molecule itself, prompting doctors to begin desensitisation.
Desensitisation, which involves administering half-hourly injections of decreasingly diluted versions of their recommended insulin dosage, had to be carried out in a hospital setting. After two days of this treatment, the patient tolerated his insulin with only minor allergic reactions that were controlled with oral antihistamines.
In examining this case and other related reports, the study's authors conclude that in as many as half of negative insulin reactions, patients have a previous history of other drug and food allergies. The researchers also state that most allergic reactions are due to antibodies directed at the insulin molecule.
Desensitisation remains the preferred treatment for people with allergic reactions to insulin, although reactions to human insulin are so rare that no final conclusion on treatment can be drawn.Click Here To View Or Post Comments